Heavy Snow, West Marshall
- When
- January 27, 3:00 AM CST to 9:00 AM CST
- Where
- West Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
A band of heavy snow fell along a thin line from north of Devils Lake, North Dakota, eastward into portions of Western Marshall and Western Polk counties of Minnesota. Six to ten inches of snow fell, with the Lankin and Pisek areas of North Dakota reporting the ten inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A band of heavy snow fell along a thin line from north of Devils Lake, North Dakota, eastward into portions of Western Marshall and Western Polk counties of Minnesota. Six to ten inches of snow fell, with the Lankin and Pisek areas of North Dakota reporting the ten inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 9:00 PM CST, 6 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 900 PM CST THU JAN 26 2012 .DISCUSSION... INTERESTING SYSTEM COMING UP AND STILL MANY DOUBTS ABOUND ON TRACK AND JUST HOW MUCH SNOW WILL FALL. SATELLITE AND RADAR SHOWS MAIN PRECIP CONCENTRATION IN SRN SASK STILL IN AN AREA OF FEW WEATHER OBS. OUT AHEAD OF MAIN VORT MAX IS AREA OF WARM ADV PRECIP FROM MINOT TO BISMARCK. ECHOES IMPRESSIVE ON RADAR BUT SFC REPORTS FEW AND A MIX OF -RA/SN OUT IN THAT AREA WHERE TEMPS ARE WARMER. FEEL OVERALL MODELS OVER DOING PRECIP EARLY ON AS INITIAL PRECIP WILL HAVE TO TAKE TIME TO SATURATE BEFORE REACHING THE GROUND. HRRR/RUC/18Z NAM ARE THE NORTHERN SOLN WITH MAIN PRECIP FROM SE SASK ACROSS THE TURTLE MOUNTAINS TO NEAR GRAND FORKS-BEMIDJI. ECMWF/GFS/GEM A BIT FARTHER SOUTH MORE OF A MINOT-MAYVILLE-PARK RAPIDS LINE. REGARDLESS OF TRACK POTENTIAL IS THERE LATE TONIGHT/FRI AM FOR A PERIOD OF MODERATE SNOW IN A NARROW AREA AS GFK TIME/HEIGH INDICATES GOOD OMEGA AT 12Z IN A SATURATED ENVIRONMENT BUT OMEGA IS A BIT HIGHER THAN TRUE PRIME SNOW GROWTH REGION. THUS TAKING THE GFS/NAM AND HALVING THEIR PRECIP FROM 18Z MODEL RUNS WOULD GIVE AN INCH OR TWO OF SNOW IN FOCUSED AREA JUST NORTH OF SFC LOW TRACK. APPARENT SFC LOW BASED ON WIND FIELDS JUST NORTHWEST OF CROSBY NORTH DAKOTA AND THIS MAY WELL TRACK A BIT NORTH OF GFS POSITION CLOSER TO 18Z NAM IDEA OF HAVING LOW JUST NORTH OF FARGO AT 12Z. ALL IN ALL....KEPT 60 POPS WE HAD GOING LATER TONIGHT INTO THE GFK-FAR AREAS. SNOW AMTS WE HAVE LOOK OK ATTM....AS TOO EARLY TO TELL ANY BANDING AREAS. 700 MB FRONTOGENESIS IS QUITE STRONG JUST NORTH OF SFC LOW FOR A TIME...SO AS MENTIONED A QUICK BURST OF MODERATE SNOW VERY POSSIBLE WITH A HIGH END SNOW AMT 2-3 INCHES PSBL IN A SMALL AREA. THIS WOULD BE BLO ADVISORY CRTIERIA. ANY GUSTY WINDS FROM THE NORTHWEST WILL TRAIL THE SNOW AREA FRIDAY AS THE SYSTEM MOVES AWAY QUICKLY. && ,AVIATION... WENT WITH IDEA OF MVFR CIGS AND VSBYS IN LIGHT SNOW TO SPREAD INTO DVL REGION BY 08-09Z AND THE RED RIVER VALLEY (GFK-FAR) 10-12Z THEN INTO BEMIDJI 14Z OR SO. EXACT VSBYS OF COURSE QUITE HARD TO TELL. && .PREV DISCUSSION... /ISSUED 324 PM CST THU JAN 26 2012/ SHORT TERM... THE MAIN FORECAST HEADACHE FOR THE PERIOD IS WHERE AND HOW MUCH SNOW FALLS TONIGHT AND TOMORROW. A SHORTWAVE TROUGH CURRENTLY MOVING INTO ID/MT WILL MOVE OUT INTO ND TONIGHT...WITH A WEAK SFC LOW MOVING OUT INTO OUR SOUTHERN CWA. THERE HAS BEEN QUITE A BIT OF VARIATION AS TO HOW THE MODELS ARE HANDLING THE EXACT TRACK OF THE SYSTEM. THE 12Z AND 18Z RUNS NAM HAVE TAKEN A MORE NORTHERLY TRACK...WITH THE 18Z DROPPING NEARLY 0.3 OF LIQUID OVER GFK AT 12Z FRIDAY. THE GFS HAS BEEN CONSISTENTLY TAKING THE SYSTEM ON A MORE SOUTHERN TRACK...WITH THE HIGHEST QPF IN THE SOUTHERN CWA. THE ECMWF AND GEM HAVE BEEN GOING FOR THE MORE NORTHERN SOLUTION. SREF PLOTS OF THE LOW CENTER AT 12Z SHOW A RANGE FROM SOUTH OF ABERDEEN SD TO NEAR GFK. CONFIDENCE IN ANY ONE SOLUTION IS NOT HIGH AT ALL. THE SYSTEM LAST WEEKEND TRENDED FURTHER SOUTH THAN EXPECTED...BUT THIS CURRENT ONE HAS MORE MOISTURE TO WORK WITH. WENT WITH A COMPROMISE OR BLEND AND EXPANDED THE HIGHER POPS FURTHER NORTH...ALTHOUGH KEPT FAIRLY HIGH POPS...IN THE SOUTHERN COUNTIES ALSO. INCLUDED A FAIRLY BROAD AREA OF 1 TO 2 INCHES OF SNOW ACCUMULATION THROUGH TOMORROW EVENING. HOWEVER...IF THE VERIFICATION IS CLOSER TO THE NAM WILL HAVE TO WATCH OUT AS IT HAS A BAND OF 4 INCHES PLUS OVER THE NORTHERN CWA. THE FIRST SHORTWAVE TROUGH WILL MOVE EAST INTO MN BY FRIDAY AFTERNOON...WITH ANOTHER SHORTWAVE ADVANCING INTO ND BEHIND IT. THE SECOND SHORTWAVE WILL DIG INTO WI FRIDAY NIGHT AND SHOULD HELP AMPLIFY THE FLOW. THUS...WHILE TEMPERATURES WILL BE STILL WELL ABOVE AVERAGE FRIDAY EVEN WITH CLOUDS...FRIDAY NIGHT AND SATURDAY SHOULD SEE A COOL DOWN START. 850MB TEMPS WILL DROP DOWN BELOW -10 C...ALTHOUGH WEST WINDS WILL PROVIDE A BIT OF DOWNSLOPE. CONTINUED TO KEEP FRIDAY NIGHT LOWS IN THE TEENS AND HIGHS IN THE UPPER TEENS TO MID 20S IN THE SOUTH. ANOTHER WEAK SHORTWAVE WILL MOVE DOWN DURING THE DAY ON SATURDAY...AND THE NAM AND GFS ARE IN PRETTY GOOD AGREEMENT ON BRINGING A SHOT OF SNOW TO MAINLY THE WESTERN AND SOUTHERN CWA AS THE SHORTWAVE DIGS DOWN. BUMPED UP POPS A BIT INTO THE 30-40 PERCENT RANGE IN THE WESTERN COUNTIES. THE SHORTWAVE WILL CONTINUE TO AMPLIFY THE NORTHWESTERLY FLOW AND FUNNEL COLD AIR DOWN INTO THE AREA. WITH THE COLD AIR ADVECTION...LOWS SHOULD DROP TO NEAR ZERO BY SUNDAY MORNING. THE SFC HIGH WILL MOVE EAST DURING THE DAY ON SUNDAY AND A LOW WILL GET GOING TO OUR NORTHWEST OVER CANADA. HOWEVER...THE WARM AIR ADVECTION FROM THE SOUTHERLY WINDS WILL KICK IN FAIRLY LATE IN THE DAY SO KEPT HIGHS IN THE TEENS FOR SUNDAY. ANOTHER WEAK SYSTEM WILL BE APPROACHING...AND THINK THAT IT WILL BE MAINLY WEST OF US UNTIL SUNDAY NIGHT...HOWEVER THERE IS ENOUGH UNCERTAINTY TO INCLUDE SOME VERY LOW POPS OUT BY DEVILS LAKE. LONG TERM (MON-THU)... MODELS CONTINUE TO AGREE WITH PREDOMINATELY ZONAL 500MB FLOW AND WEAK SHORT WAVES FOR MUCH OF NEXT WEEK. UNDER THE ZONAL FLOW SEASONABLY WARM THERMAL PROFILES EXIST RESULTING IN ABOVE NORMAL TEMPS FOR THE END OF JAN BEGINNING OF FEB. BEST CHANCES FOR ANY PRECIP APPEAR TO BE MONDAY NIGHT INTO TUESDAY AS MODELS AGREE WITH A PASSAGE OF A SHORT WAVE SOMEWHERE ACROSS THE NORTHERN PLAINS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 PM CST THU JAN 26 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 624 PM CST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT LOW PRESSURE WILL MOVE THROUGH NORTH DAKOTA TONIGHT AND INTO CENTRAL MINNESOTA ON FRIDAY. A BAND OF LIGHT SNOW WILL FALL ALONG AND JUST NORTH OF THE LOW TRACK WITH 1 TO 2 INCHES COMMON. THE MAIN THREAT AREA APPEARS TO BE MINOT TO GRAND FORKS-MAYVILLE THEN TO BEMIDJI-PARK RAPIDS. THE SNOW AREA WILL REACH THE RED RIVER AFTER 3 AM AND REACH NORTHWEST MINNESOTA AFTER 6 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL END FRIDAY MORNING FROM WEST TO EAST...ENDING IN THE BEMIDJI-PARK RAPIDS AREA NEAR NOON. ADDITIONAL LIGHT SNOW IS FORECAST OVER PARTS OF THE AREA SATURDAY WITH VERY LIGHT AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355238, 355239.